Reduce Risk of Opioid Overdose Deaths by Avoiding and Reducing Co-Prescribing Benzodiazepines

MLN Matters Number: SE19011
Article Release Date July 1, 2019

When you prescribe opioids and BZDs to the same patient, there are potential negative consequences, such as:

  • Higher risk of overdose deaths
  • Higher risk of suicide
  • Worse treatment outcomes
  • Increased health service use

These are significant risks regardless of whether you prescribe these medications for comorbid chronic pain, anxiety, or insomnia, or if your patients use illicit opioids (for example, fentanyl or heroin) or get BZDs through a non-prescription source.1 In 2017, 10,010 people died from overdosing with both BZDs and an opioid, which is more than a fifth of the 47,600 total opioid overdose deaths in that year.

This MLN Matters article describes the latest key issues related to co-prescribing BZDs with opioids. It summarizes multiple strategies to reduce the impact of this potentially dangerous practice, with a focus on patient health, safety, and well-being.

View the complete CMS Medicare Learning Network (MLN) Matters (MM) Special Edition (SE)19011.

Last Updated Jul 11, 2019